Calcium channel blockers are not all born the same. Some produce severe cardiotoxic effects which in the past has caused significant mortality and others cause severe peripheral vasodilatation. Find out how identify which is which, the nuances of management and what antidote has changed our management.
Below is an extensive talk on Calcium channel blockers but also a quick tute about the management of a crashing calcium channel overdose. Also for those who prefer a quiz don’t forget to check out tox conundrum 28.
AUDIO: TOX TUTE – CCB Full
AUDIO: TOX TUTE – CCB, rapid fire
VIDEO: How does High Dose Insulin Work?
The “BradyBunch”, 4 Drugs that typically cause bradycardia in overdose = Calcium channel blockers, Beta blockers, Digoxin and Clonidine.
Key CCB knowledge:
- CCBs can be split into the Non-Dihydropyridines (Verapamil and Diltiazem) and the Dihydropyridines (Amlodipine, Felodipine, Nifedapine, Nimodipine and Lercanidipine). In general the Non-Dihydropyridines cause a pump (heart) problem and the Dihydropyridines cause a pipe problem (Cariogenic vs Vasoplegic shock). However, in large overdoses receptor selectivity can be lost and the dihydropyridines can cause cariogenic shock.
- Ingestion of >10 tablets of verapamil or diltiazem XR can cause life-threatening toxicity.
- In the young and the elderly even 2-3 times the normal therapeutic dose can cause severe toxicity therefore all deliberate ingestions should be taken seriously (this includes the Dihydropyridines). Also co-ingestion with other cardiotoxic medications can increase toxicity.
- Effects are usually seen within 2 hours following standard preparations but can be delayed up to 16 hours with XR preparations.
- Early signs of toxicity includes a rising glucose (patients are in a drug induced hypoinsulinaemic state) and lactate.
- Typical signs include bradycardia, heart blocks and hypotension. If left untreated they can develop refractory shock and die.
- High Dose Insulin Euglycaemic therapy is the antidote of choice but it takes 30-45 minutes to start working.
- Atropine and calcium can be used but are unlikely to work, while waiting for the insulin to take effect or as an adjunct consider noradrenaline.
- Discharge can occur if the patient is asymptomatic with a normal ECG and vital signs at 4 hours for standard preparations or 16 hours with XR preparations. Discharge should not occur during the night.
How to manage the toxic overdose with signs of toxicity:
- The airway is usually protected unless the patient is in severe cardiovascular shock or arrest. In which case a careful RSI will be required, remember to start at a 10th of your usual induction dose and double your dose of paralytic. However, to improve haemodynamics follow the steps below:
- Antidote: Early administration of High Dose Insulin (actrapid or novorapid) 1unit/kg IV bolus and dextrose 50ml of 50% dextrose (paediatrics 5ml/kg of 10% dextrose to a max of 250ml). Followed by an infusion of insulin at 1 unit/kg/hour IV and a dextrose infusion to keep the blood sugar between 6 and 8 (usually the same dose as the bolus over 1 hour). Some patients may not require additional dextrose early in the management. This will take 30-45 minutes to start working and therefore you will need other measures to manage the hypotension. Monitor blood sugar levels and if >10% solutions of dextrose are required to maintain euglycaemia beyond 250ml/hr or the patient is becoming hyponatraemic consider central access for higher concentrations of dextrose at smaller volumes.
- Hypotension: Calcium bolus of either gluconate (60ml) or chloride (20ml) over 5-10 minutes. This can be repeated x3 every 20 mins but may induce vomiting. Another strategy would be to run an infusion of calcium gluconate to maintain an ionised calcium >2 mmol/L. Atropine 600 micrograms bolus every 2 mins up to 3mg (careful not to cause anticholinergic delirium). However, both of these agents are unlikely to work. A vasopressor such as noradrenaline will be the most effective which can initially run peripherally before converting to central access.
- Ventricular pacing rarely works but in severe cases ECMO and intra-aortic ballon pump maybe considered.
- Decontamination: charcoal to those who present within 1 hour of standard preparation or 4 hours for XR preparations. Whole bowel irrigation can be considered in the cooperative patient who presents within 4 hours of an XR preparation of 10 or more diltiazem or verapamil tablets.
- Enhanced Elimination: Rare cases of albumin dialysis have been used in those unresponsive to other therapies.
- Handy tip: Echo is useful to help distinguish cardiogenic vs vasoplegic shock. If the heart shows signs of dysfunction then a higher dose of insulin is the mainstay of treatment but if the patient has vasoplegic shock, higher doses of vasopressors are needed.
- Tox Conundrum 28 – Verapamil overdose
- CCC – Calcium Channel Blocker Toxicity
- ECG Library – Beta-blocker and Calcium-channel blocker toxicity
Zeff – Cardiac Toxicty aka Master Chef
- DeWitt CR, Waksman JC. Pharmacology, pathophysiology and management of calcium channel blocker and b-blocker toxicity. Toxicological Reviews 2004; 23(4): 223-238.
- Mégarbane B, Karyo S, Baud FJ. The role of insulin and glucose (hyperinsulinaemia/euglycaemia) therapy in acute calcium channel antagonist and b-blocker toxicity. Toxicological Reviews 2004; 23(4): 215-222.
- Olsen KR, Erdman AR, Woolf AD et al. Calcium channel blocker ingestion: an evidence-based guideline for out-of-hospital management. Clinical Toxicology 2005; 43:797-822.
- Pichon N et al. Extracorporeal albumin dialysis in three cases of acute calcium channel blocker poisoning with life-threatening refractory cardiogenic shock. Annals of Emergency Medicine 2012; 59:540-544
- Yuan TH et al. Insulin-glucose as an adjunctive therapy for severe calcium channel antagonist poisoning. Clinical Toxicology 1999; 37(4): 463-474.
DRUGS and TOXICANTS
Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Kelowna hospital, British Columbia. Loves the misery of alpine climbing and working in austere environments (namely tertiary trauma centres). Supporter of FOAMed, lifelong education and trying to find that elusive peak performance.